beginning of May I noticed a small round red rash on penis head. No blisters, no itching, no pain. Didn't think much of it and it went away. It was followed by urethritis. My doc gave me empirically 1g of Zythromax and 7-day course of Cipro to cover Chlamydia and Gonorrhea. I tested positive only for Chlamydia (urine PCR test). Symptoms diminished but never went away.
Beginning of June get another 1g of Zythromax and a 7-day course of Doxycycline. I get tested again by PCR urine test, but because my sample was lost twice, the urine is taken at the end of the Doxy course. Result: negative.
During the Doxy symptoms worsen: pain and burning all over groin. Also there is clear sticky mucus inside urethra that comes out only if I milk it. STD Clinic tests me by culture at the end of June (2 weeks after ending Doxy): negative. They still give me 1g of Zythromax and 125mg of Rocephin IM. Urologist in early July checks my prostate: normal. EPS is negative for Chlamydia by both culture and PCR.
At this point I still have the groin pain, feeling of heat in scrotum and perineum, and the sticky mucus in urethra.
1) what do you think is going on?
2) apart from my first test, all other tests were taken close to antibiotics. What's the possibility of false negatives? Especially for a PCR test (I hear they are more prone to false positives)
3) Does urethra produce mucus normally? Of course I never noticed before if I had mucus in there or not ...
4) Nobody seems to understand the initial red spot. It was not herpes (not a blister, and it went away in 3 days). Any idea?
5) My urologist thinks it's all stress related (indeed I have been very anxious about this whole thing). He thinks that pain and burning are related to keeping the pelvic muscles contracted. I am now on Elavil 10mg/daily for muscle relaxant and trying to lower the stress on my own. I am trying to get that I still have an STD out of my mind, but do you think there is any more test that I should do? Or try a long term course of antibiotics before trying the muscle tension route?
Some of the answers to your concerns are the topic of another question earlier today; see "Testing and curing questions".
Persistent/recurrent urethritis is most common after nonchlamydial NGU, but it can happen after chlamydia. It sounds like you have not been tested or treated for trichomoniasis; that should be done. But other than that, I have little to recommend, especially since you already have been examined and treated at an STD clinic and by a urologist.
1) Persistent/recurrent NGU; probably without prostate gland involvement, but hard to tell.
2) With negative tests and after the antibiotics you have had, you can be 100% confident you don't currently have gonorrhea or chlamydial infection.
3) See the previous thread. Scant clear mucus, maybe; cloudy discharge not normal.
4) I also have no clear explanation for the red spot. One far-out speculation is lymphogranuloma venereum (LGV), which is infection with particular strains of chlamydia. LGV can cause a transient genital sore as well as NGU. LGV appears to be on the rise in gay men; in fact, several cases were reported in NYC (with significant media attention 2-3 months ago). Almost all cases to date have involved the rectum, but if you are a man who has topped other guys (you don't whether you are gay or straight), LGV might be a possibility. I say this only to speculate about the red spot; even if you were infected with an LGV strain of chlamydia, the treatment you had would have been effective and I don't think that infection explains your continued urethritis.
5) I have to trust your doctor's judgement if s/he believe some or all of your symptoms are related to stress/anxiety. But that shouldn't be causing abnormal discharge or mucus, although it is an excellent bet for the pain you describe.
Whatever is going on, it almost certainly doesn't reflect an important health threat (see the previous thread). The only other medical intervention I would consider now is to test and treat with metronidazole for possible trichomoniasis.
Trich isn't a problem in gay men, but not much studied. If it occurs, it is rare.
You are correct about the standard treatment recommendation for LGV, 3 weeks of a tetracycline antibiotic, such as doxycycline. However, in San Francisco recently, preliminary data suggest that shorter courses (a week) or single-dose azithromycin may be sufficient, perhaps especially for persons infected with LGV strains but without the full-blown LGV syndrome--i.e., patients like you. In any case, the negative tests after treatment are reassuring; if you had and LGV strain of chlamydia that required more drug, it should have shown up on the recent tests. BUT.... to be really safe, given the overall situation, it wouldn't be a bad idea to have yet another chlamydia urine test, and perhaps a blood test. (Blood testing is not routine to diagnose chlamydia, but can be helpful in suspected LGV.) Look for an email with the name of a NYC health dept person to contact for further advice; I don't want to put her name on this site publicly.
In the meantime, don't lose sleep over this. The odds are you don't have LGV.
Hi im worried about chlamydia i have been with my partner for the last five years, i believe my partner and i have both been faitful in this time. Is there any way in which we could have caught the infection?
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.